MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D132705
Medical Device Problem Code Failure to Sense (1559)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation (afib) procedure, with a thermocool smarttouch catheter for which biosense webster¿s product, analysis lab (pal) identified a hole in the surface of the pebax.During the procedure, thermocool smarttouch catheter showed catheter sensor error message.Connection cable replacement and reboot were unsuccessful.The catheter was replaced and the procedure could be performed safe and successfully.No patient involvement.Additional information was received.There was a magnetic sensor error.Catheter could not be displayed in carto 3 screen.Requested if the temperature sensor failed and response indicated, ¿no error for temperature sensor¿.The biosense webster, inc.Product analysis lab received the device for evaluation and per the evaluation completion on 26-nov-2025, observed reddish material and a hole in the surface of the pebax.The event was originally considered non-reportable, however, bwi became aware of a hole in the surface of the pebax on 26-nov-2025 and have assessed this returned condition as reportable.
 
Additional Manufacturer Narrative
The device evaluation details.The device was returned to johnson & johnson medtech (j&j medtech) for evaluation on 10-nov-2025.Following j&j medtech procedures, a visual inspection and magnetic sensor functionality test of the returned device were performed.Visual inspection revealed reddish material and a hole in the surface of the pebax.The device was connected to the carto 3 system and it was recognized; however, it was not visualized due to error 105 was displayed due to an open circuit at the tip area.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The reddish material inside the pebax observed during the analysis is unrelated to the issue reported by the customer.The potential cause of the pebax damage could be related to the handling of the device during the procedure; however, this cannot be conclusively determined.The instructions for use (ifu) contain the following recommendations: do not scrub or twist the tip electrode because damage to the tip electrode bond may occur and loosen the tip electrode, or damage to the contact force sensor and affect measurement accuracy.In addition, in order to prevent damage to the catheter tip, verify compatibility between the sheath and catheter, advance the catheter through the sheath prior to insertion.Any sheath < 8.5 f is contraindicated.The magnetic sensor error reported by the customer was confirmed.The potential cause of the open circuit could not be determined.The carto® 3 system instructions for use (ifu) contain the following information: the magnetic sensor of the catheter is disconnected.If the problem persists, replace the catheter cable or the catheter.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.Explanation of codes: -investigation findings: mechanical problem identified (c07) / investigation conclusions: unintended use error caused or contributed to event (d1102) / component code: sleeve (g04115) were selected as related to the biosense webster inc.Analysis finding of the ¿reddish material and a hole in the surface of the pebax¿.-investigation findings: open circuit (c0205) / investigation conclusions: cause not established (d15) / component code: sensor (g03012) were selected as related to the customer¿s reported ¿magnetic sensor error¿ issue.In addition, biosense webster inc.Analysis finding of the ¿error 105¿.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key23851584
Report Number2029046-2025-04238
Device Sequence Number9572223
Product Code LPB
UDI-Device Identifier10846835009200
UDI-Public(01)10846835009200(17)280309(10)31582155M
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD132705
Device Lot Number31582155M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/10/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/26/2025
Initial Report FDA Received Date12/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/10/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK CABLE; UNK_CARTO 3
Patient SexUnknown